Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 47, NWS Norman, OK

July 19, 19974 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 19, 1997, 3:59 AM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 1997, 3:59 AM CDT (08:59 UTC)
Expired
Jul 19, 1997, 7:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Kay County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190904
FFWOKC
OKC071-003-047-053-191200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
359 AM CDT SAT JUL 19 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD WARNING
EFFECTIVE UNTIL 700 AM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES

IN NORTHCENTRAL OKLAHOMA
     KAY...ALFALFA...GARFIELD AND GRANT

INCLUDING THE FOLLOWING LOCATIONS
     BLACKWELL...BRAMAN...BRECKINRIDGE...BURLINGTON...CARRIER...
     CHEROKEE...COVINGTON...DEER CREEK...ENID...GARBER...GOLTRY
     ...HILLSDALE...JEFFERSON...JET...LAHOMA...LAMONT...MEDFORD
     ...NASH...NEWKIRK...PONCA CITY...POND CREEK...RENFROW...
     TONKAWA...WAKITA AND WAUKOMIS

A LARGE AREA OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN CONTINUES
OVER NORTH-CENTAL OKLAHOMA THIS MORNING. ALTHOUGH INDIVIDUAL STORMS
ARE MOVING AT 10 TO 20 MPH...THE AREA AS A WHOLE IS MOVING LITTLE AND
STORMS ARE OFTEN TRACKING REPEATEDLY OVER THE SAME AREAS. WITH RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR AND LOCAL RAINFALL TOTALS APPROACHING
4 AND 5 INCHES...FLASH FLOODING WILL BE LIKELY THROUGH THE EARLY MORNING
HOURS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFUCULT AT NIGHT TO TELL HOW MUCH
WATER IS ON ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR
TO CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. REMEMBER...MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. 
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

IF YOU LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND.  DO NOT ATTEMPT
TO WALK THROUGH A&REAS OF RAPIDLY FLOWING WATER.  AVOID STORM DRAINS AND
SMALL CREEKS THAT WILL QUICKLY RISE TO DANGEROUS LEVELS.

LAT...LON 3664  9706 3661  9744 3616  9749 3620  9807
          3648  9811 3696  9854 3697  9674

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 9:36 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT FRI JUL 18 1997

SMALL AREA OF CONVECTION CONTINUES NEAR KAY..GRANT..GARFIELD...AND NOBLE
COUNTY INTERSECTION...IN VICINITY OF PERSISTENT MESOSCALE UPPER LOW.
THIS LOW HAS APPARENTLY WEAKENED...AS DAYTIME CONVECTION WAS ABSENT.
THIS UPPER LOW AND FCST LOW LVL WAA MAY STILL ALLOW FOR SHRA/TSRA
DEVELOPMENT OVERNIGHT...ESPECIALLY IN THE NORTH.  WL STILL CARRY PART OF
FLASH FLOOD WATCH OVERNIGHT...MAINLY ACRS REGIONS THAT HAS RECEIVED
RECENT HEAVYRAINFALL.

.OKC...
OK...FLASH FLOOD WATCH TONIGHT ZNS 06>08-11>13-19>20-26.
TX...NONE.

CB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:43 PM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Jul 18, 10:30 PM CDTFlash Flood WarningOUNGrant, Kay2 hr
Jul 19, 12:48 AM CDTSevere Thunderstorm WarningOUNGarfield42 min
Jul 19, 1:23 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant3 hr
Jul 19, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jul 19, 3:07 AM CDTFlash Flood WarningOUNNoble3 hr
Jul 19, 6:16 AM CDTFlash Flood WarningOUNBlaine3 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Major2 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNKay, Noble2 hr
Jul 19, 9:10 AM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Jul 19, 9:55 AM CDTFlash Flood WarningOUNLincoln3 hr
Jul 19, 10:49 AM CDTFlash Flood WarningOUNOklahoma3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.